Hail, Nodaway
- When
- May 23, 5:25 PM CST
- Where
- Nodaway County, 5 mi ESE of Burlington Jct
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.422, -94.982
An isolated severe thunderstorm produced large hail across portions of northern Nodaway county on May 23, 2007.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An isolated severe thunderstorm produced large hail across portions of northern Nodaway county on May 23, 2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 3:30 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 430 PM CDT WED MAY 23 2007 .DISCUSSION... THREAT OF CONVECTION CONTINUES TO BE THE PRIMARY FOCUS FOR DISCUSSION. SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG A STATIONARY FRONT FROM SOUTH CENTRAL KANSAS TO SOUTHEASTERN NEBRASKA. MODEST UNIDIRECTIONAL SFC-6KM SHEAR OF 25 KTS ALONG WITH 1500-2000 J/KG OF CAPE WAS CONTINUING TO SUPPORT MARGINAL SEVERE THUNDERSTORMS WITHIN THIS ZONE. IN ADDITION...LAPSE RATES ON THE 18Z TOP SOUNDING FROM H7-H5 WERE AROUND 7 DEGC/KM. LATEST NAM SUGGEST THAT LAPSE RATES WILL BECOME LESS FAVORABLE THIS EVENING NR THE PERIPHERY OF THE STATIONARY BOUNDARY WITH SBCAPES FALLING TO AROUND 1000 J/KG BY LATE EVENING. REGARDLESS...STILL EXPECT ISOLATED SEVERE THUNDERSTORMS FOR EXTREME NWRN MO THIS EVENING. NEXT CONCERN IS THE UPPER SHORTWAVE APPROACHING THE FOUR CORNERS. THE BOUNDARY IN CNTRL KS WILL HOLD STATIONARY THROUGH EARLY TNGT...AS SHORTWAVE APPROACHES...WITH THE CONVECTIVE COMPLEX NOT MAKING ANY SIGNIFICANT EAST PROGRESS UNTIL THE SHORTWAVE MOVES NORTHEAST INTO KS/NEB TOWARD DAYBREAK. THE NAM IS ABOUT 6 HOURS SLOWER THAN THE GFS WITH THE FRONTAL BOUNDARY MOVING INTO WRN MO THURSDAY MORNING. THE GFS HAS SUPPORT FROM THE ECMWF AND AND CANADIAN WITH THE NAM SUPPORTED BY THE UKMET. PREFER A COMPROMISE AT THIS POINT AS THE COLD POOL ASSOCIATED WITH THE CONVECTIVE COMPLEX WILL LIKELY AID IN THE EWD PROGRESS OF THE FRONT. GIVEN THE ABOVE...EXPECT THE CONVECTION TO SLOWLY DIMINISH IN INTENSITY ACROSS EXTREME NW MO THIS EVENING...WITH THE CNTRL KS CONVECTIVE COMPLEX TO PROGRESS TO THE KS/MO BY AROUND DAYBREAK. BY THURSDAY DAYBREAK...MUCAPES ARE ONLY AROUND 500 J/KG WITH 30-40KTS OF MAINLY UNIDIRECTIONAL SHEAR. DO NOT EXPECT SEVERE THUNDERSTORMS VERY LATE TONIGHT OR THURSDAY MORNING...BUT A FEW STORMS MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS. IN ADDITION...A 40KT LLJ WILL CONTINUE TO FEED COPIOUS MOISTURE INTO THE CWA THROUGH THURSDAY MORNING WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. TOTAL RAINFALL AMOUNTS THROUGH THURSDAY MORNING WILL AVERAGE AROUND ONE HALF TO ONE INCH WITH LOCALLY HIGHER AMOUNTS. THE ONLY EXCEPTION WILL BE IN THE EXTREME NW CORNER OF MISSOURI WHERE RAINFALL AMOUNTS COULD RANGE FROM 1 TO 3 INCHES TONIGHT AND THURSDAY. HAVE ISSUED A FLASH FLOOD WATCH FOR THAT AREA. ELSEWHERE...GIVEN THE DRY CONDITIONS WITH HIGH FFG AND HEADWATER GUIDANCE VALUES...DO NOT PLAN ANY FLOOD HEADLINES. THE DECAYING MCS WILL MOVE ACROSS THE CWA THURSDAY MORNING AND EARLY AFTN. THE FRONT MAY TRIGGER ADDITIONAL THUNDERSTORMS ACROSS THE ERN CWA THURSDAY AFTN...BUT SIGNIFICANT THUNDERSTORMS ARE QUESTIONABLE AS CLOUD COVER AND RAIN WILL LIKELY MAKE IT DIFFICULT FOR SIGNIFICANT DESTABILIZATION. THE FRONT WILL STALL NEAR THE ARK BDR THURSDAY NIGHT AND FRIDAY. WILL HOLD A SMALL CHC OF THUNDERSTORMS FOR THE EXTREME SRN CWA DUE TO THE PROXIMITY OF THE FRONT. DB EXTENDED (SATURDAY THROUGH WEDNESDAY)... FOR THE MEDIUM RANGE PORTIONS OF THE FORECAST...MAIN CONCERNS ARE WITH PRECIPITATION CHANCES THROUGH THE MIDDLE OF NEXT WEEK. AS MENTIONED IN EARLIER DISCUSSIONS...STALLED BOUNDARY ACROSS ARKANSAS WILL SLOWLY LIFT BACK NORTHWARD ON SATURDAY MORNING. AT THE SAME TIME...QUICK MOVING SHORTWAVE NEAR THE CANADIAN BORDER WILL SLIDE EASTWARD...DROPPING A COLD FRONT INTO THE CWA ON SATURDAY. WHILE MODEL GUIDANCE HAS BEEN IN AGREEMENT ON THE MAIN UPR-LVL FEATURES...DIFFERENCES REMAIN ON HOW FAST THE SFC FRONT WILL DROP THROUGH THE REGION. AT THIS TIME FEEL THE 12Z/23 GFS IS MUCH TOO FAST WITH THE FRONTAL PASSAGE...SO PREFER A SLIGHTLY SLOWER MOVEMENT AS NOTED BY THE 12Z/23 WRF/GEM/UKMET. AS A RESULT...WILL LEAVE HIGH CHANCE POPS FOR SAT/SAT NIGHT...AS THE BEST DYNAMICAL FORCING WILL REMAIN WELL TO THE NORTH ACROSS ND/MN. WILL LINGER PRECIP CHANCES INTO SUNDAY...AS MUCH UNCERTAINTY EXISTS ON HOW FAR SOUTH THE FRONT WILL BE DRIVEN BY ITS ATTENDANT CONVECTION. AFTER SUNDAY THE MEDIUM RANGE PATTERN BECOMES VERY MESSY. THE GFS IS HINTING THAT THE CENTRAL PORTIONS OF THE CONUS WILL MOVE INTO A VERY PROGRESSIVE ZONAL FLOW PATTERN FOR MONDAY AND TUESDAY. WITH THE POTENTIAL FOR A SURFACE BOUNDARY LINGERING SOMEWHERE IN THE MIDWEST...IF THIS TYPE OF SHORT TERM PATTERN HOLDS TRUE...IT WILL BE VERY DIFFICULT TO PINPOINT SPECIFIC RAIN CHANCES AS CONVECTION WILL LIKELY SHIFT THE SFC BOUNDARY NORTH OR SOUTH EACH DAY. ON THE OTHER HAND THE 00Z ECMWF AND 12Z GEM SHOW A MORE POTENT SHORTWAVE TROUGH DIPPING INTO THE CONUS FROM THE PAC NORTHWEST...THIS TYPE OF PATTERN WILL LIKELY LEAD TO MOSTLY DRY CONDITIONS MONDAY AND TUESDAY...WITH THE NEXT CHANCE OF RAIN ON WEDNESDAY. FOR NOW...WILL USE A BLEND OF THE ECMWF/GFS UNTIL MODELS GET A BETTER HOLD OF THE CURRENT PATTERN...KEEPING SILENT SLIGHT CHANCE POPS MON/TUES AS MID-LVL RIDGING PREVAILS. WITH THIS SECOND SOLUTION IN MIND...TEMPERATURES WILL BE QUITE A BIT WARMER FOR MEMORIAL DAY AND TUESDAY...WITH READINGS IN THE LOW TO MIDDLE 80S POSSIBLE AREAWIDE. DUX AVIATION... THUNDERSTORMS WILL REMAIN NW OF THE TERMINALS MUCH OF THE NIGHT. THE CONVECTIVE COMPLEX WILL ARRIVE IN THE STJ-MKC CORRIDOR BETWEEN 11 AND 15Z WITH SEVERAL HOURS OF RAIN WITH PSBL EMBEDDED THUNDERSTORM THROUGH AT LEAST 18Z. MVFR TO BRIEFLY IFR CIGS AND VSBYS WILL BE ASSOCIATED WITH THE CONVECTION. AN MVFR TO IFR STRATUS DECK MAY DEVELOP WITH THE AREA OF RAIN BY THE LATE MORNING HOURS. DB EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH UNTIL NOON THURSDAY FOR MOZ001-MOZ002-MOZ011. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 430 PM CDT WED MAY 23 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 430 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A WEAK STATIONARY FRONT WAS LOCATED ACROSS SOUTHEASTERN NEBRASKA LATE THIS AFTERNOON. THIS FRONT WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS ACROSS EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO BE NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO MARYVILLE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT THROUGH THURSDAY MORNING FOR AREAS GENERALLY NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO MARYVILLE MISSOURI. A COMPLEX OF THUNDERSTORMS IN CENTRAL KANSAS WILL MOVE SLOWLY EAST THROUGH THE NIGHT...REACHING THE KANSAS AND MISSOURI STATE LINE BY AROUND DAYBREAK. ALTHOUGH SEVERE THUNDERSTORMS ARE EXPECTED TO OUR WEST OVERNIGHT...INSTABILITY WILL DIMINISH ACROSS THE WESTERN PORTION OF THE OUTLOOK AREA BY SUNRISE. AS A RESULT...THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE WHEN THEY REACH THE KANSAS AND MISSOURI BORDER. HOWEVER...A FEW STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO MOVE EAST ACROSS THE OUTLOOK AREA THURSDAY MORNING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL. THE COLD FRONT WILL MOVE INTO CENTRAL MISSOURI THURSDAY AFTERNOON. IF THE ATMOSPHERE CAN DESTABILIZE SUFFICIENTLY...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THURSDAY AFTERNOON...EAST OF A LINE FROM TRENTON TO MARSHALL. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH MONDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING...NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO MARYVILLE. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 402 PM CDT WED MAY 23 2007 MOZ001-232130- ATCHISON- 402 PM CDT WED MAY 23 2007 ...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY UNTIL 430 PM CDT... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKPORT...OR 12 MILES WEST OF TARKIO... MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE NEAR... 8 MILES NORTHWEST OF TARKIO BY 415 PM CDT. THE TOWNS OF PHELPS CITY...WATSON AND WESTBORO ARE ALSO IN THE PATH OF THIS STORM. SMALL HAIL...WINDS AROUND 50 MPH...AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 544 PM CDT WED MAY 23 2007 MOZ001-011-232330- ATCHISON-HOLT- 544 PM CDT WED MAY 23 2007 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN HOLT AND SOUTHEASTERN ATCHISON COUNTIES UNTIL 630 PM CDT... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF CRAIG...OR 16 MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE NEAR... CRAIG BY 600 PM CDT. FAIRFAX BY 615 PM CDT. THE TOWN OF CORNING IS ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 556 PM CDT WED MAY 23 2007 MOZ002-232345- NODAWAY- 556 PM CDT WED MAY 23 2007 ...SIGNIFICANT WEATHER ALERT FOR WESTERN NODAWAY COUNTY UNTIL 645 PM CDT... AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SKIDMORE...OR 13 MILES WEST OF MARYVILLE... MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE NEAR... BURLINGTON JUNCTION BY 610 PM CDT. 6 MILES NORTHWEST OF HOPKINS BY 635 PM CDT. THE TOWNS OF QUITMAN AND CLEARMONT ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL...GUSTY WINDS AROUND 40 MPH...AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. CUTTER
The Omaha radar (KOAX), 153 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33489, 33490, 33491.